2017 ACWA NUTRIENTS PERMITTING WORKSHOP







DECEMBER 5 - 7, 2017 BOISE, IDAHO

Purpose:

This meeting is intended to help support states and EPA to further identify challenges & barriers to nutrient permitting program implementation, highlight opportunities for program improvement & enhancement, showcase innovations, assist with analysis of training, guidance, tools, and other support material needs, improve administrative efficiencies, clarify roles and responsibilities, promote program streamlining, build stronger linkages to WQS & TMDLs, modernize permit terms and data management, revise program performance measures, identify program areas where targeted technical assistance would be most beneficial, and attempt to solve some of the most intractable nutrients issues. The target audience for this meeting is state and federal nutrient program staff.

Attendees:

The Nutrients Permitting Workshop is a national event specifically organized by state and federal regulators for EPA and state program staff representatives. Attendees include:

- State program staff involved in managing nutrients programs
- EPA Headquarter and Regional staff involved in nutrient program management
- Partnering state and federal agency staff that provide technical and/or regulatory assistance to the nutrient programs
- Invited guests

Special thanks to:

United States Environmental Protection Agency, Idaho Department of Environmental Quality, and 2017 Nutrient Permitting Workshop Planning Committee

Notice on Food: XXXX

DRAFT - Subject to Change

TUESDAY, DECEMBER 5

This meeting is generally "closed" and for co-regulators only, except for specific sessions with invited speakers.

7:30 AM Breakfast on Your Own

8:30 AM Registration & Sign-In

9:00 – 9:30 AM Welcome & Opening Remarks

John Tippets, Director, Idaho Department of Environmental Quality
Marcus Zobrist, Acting Director, Water Permits Division, Office of Wastewater

Management, United States Environmental Protection Agency

9:30 – 10:00 AM Setting the Stage– Where Are We with Respect to Permitting for Nutrient Pollution?

(30 min)

Danielle Stephan, Water Permits Division, Office of Wastewater Management, United States Environmental Protection Agency Adam Schnieders, Water Quality Coordinator, Iowa Dept. of Natural

Resources

10:00 – 11:00 AM Various Permitting Approaches for Nutrients Among the States (60 min)

Using Numeric Nutrient Criteria for Nutrient permitting (30 min)
 Mike Suplee, Water Quality Standards and Modeling Section,
 Montana Dept. of Environmental Quality

Translating Narrative Criteria into WQBELs (30 min)
 (New Mexico, Michigan, Rhode Island, Massachusetts/Region1, Idaho/R10)

11:00 – 11:15 Break

11:15 – 12:15 Various Permitting Approaches for Nutrients Among the States (60 min)

Nutrient Reduction Strategies and Permitting (30 min)

Adam Schnieders, Water Quality Coordinator, Iowa Dept. of Natural
Resources

Performance Based Approaches to Nutrient Permitting (30 min)
 Trisha Oeth, Administrator, Water Quality Control Commission, Colorado Dept. of Public Health and Environment

12:15 – 1:45 PM Lunch On Your Own

1:45 – 2:30 PM Setting the Stage – Nutrient Removal Technologies (45 min)

 Overview of the various types of technology available David Clarke, HDR

2:30 – 3:30 PM Perspectives on Nutrient Removal Technologies (60 min)

Low Cost Nutrient Removal in Montana
 Grant Weaver
 EPA representative

• Struvite harvested as a useful byproduct Haley Falconer, City of Boise

• Biosolids Farming
Ben Nydegger, City of Boise





3:30- 3:45 PM

Small Group Session – Concerns with Implementing Technologies (90 min)
Attendees will break into small groups to discuss concerns regarding permitting implementation and technology. Groups will then report to the larger audience.

5:00 PM

Meeting Adjourn

5:30 – 7:30 PM

Happy Hour Outing (Location TBD)





WEDNESDAY, DECEMBER 6

7:30 AM Breakfast on Your Own

8:30 – 10:30 AM Flexibilities in Permitting for Nutrients – Innovative and Novel Approaches

- Group activity (TBA)
- State Variances (45 Min)

Adrian Stocks, Wisconsin Dept. of Natural Resources

Mike Suplee, Water Quality Standards and Modeling Section,

Montana Dept. of Environmental Quality

Watershed-based Approach (30 min)

Virginia

Connecticut

Integrated Planning (TBA)

10:30 - 10:45 Break

10:45 – 12:00 Flexibilities in Permitting for Nutrients – Innovative and Novel Approaches

Adaptive Management Approaches (45 min)

Wisconsin

• Nutrient Mitigation in Boise: Dixie Drain (30 min)
City of Boise

12:00- 1:30 Lunch On Your Own (90 min)

Flexibilities in Permitting for Nutrients – Innovative and Novel Approaches

Water Quality Trading (45 Min)
 Bobby Cochran, Executive Director, Willamette Partnership

North Carolina Minnesota

2:15 – 2:45 Panel of state presenters take Q&A from audience

2:45 -3:00 Break

1:30 -2:15

3:00 – 5:00 Barriers to Permitting for Nutrient Pollution (120 min)

This session will focus on identifying the key barriers to implementing nutrient controls in NPDES permits and tee up the small group discussion focused on a "what if" exercise. State X will lead the large group in a discussion of major barriers they have identified in implementing nutrient controls. Small groups will then break out to discuss the key barriers in more detail but then shift to a discussion to what we could do instead of what we can't do. The idea of this session is to identify the things that are making our jobs difficult when it comes to nutrient permitting, but shift the conversation to the positive. The idea behind the "what if" discussion is to look at what we'd like to see happen, regardless of current regulatory structure and political pressures. This small group discussion would challenge groups to think beyond "we can't do that because..." and shift the discussion in more positive manner. What if we could do X,Y,Z? What would an ideal permitting program/approach look like to control nutrient pollution? The small groups would each report out to the larger group.

5:00 PM Meeting Adjourn





THURSDAY, DECEMBER 7

7:30 AM Breakfast On Your Own

8:30 – 9:15 The Interrelation of Permitting (45 min)

Panelists will discuss the relation between nutrients permitting and the permitting of other pollutants.

 Chemical phosphorus removal with aluminum sulfate or poly-aluminum chloride and impacts to aluminum criteria NEIWPCC

 Ammonia and Nitrogen: Considering Nitrogen removal when upgrading to meet ammonia standards

Montana

9:15 – 10:00 Small Group Session – Integrating TMDLs with Permits (45 min)

Attendees will break into small groups to discuss concerns regarding the integration of

TMDLs with permits. Groups will then report to the larger audience.

10:00 - 10:15 PM Break

10:15 – 10:45 PM Session TBA

10:45 – 11:30 AM Planning for Future Meetings (45 min)

Based on the conversations over the past two days, the Planning Committee would present a strawman of what the next six meeting topics could be and get feedback

from the group on what our priorities should be.

11:30 AM – 12:00 PM Workshop Wrap Up (30 min)

Mark Patrick McGuire, Association of Clean Water Administrators

1:00 – 4:30 PM (Optional) Field trip to the Dixie Drain

Shuttles will leave from the Riverside Hotel

ENJOY THE REST OF YOUR TIME IN BOISE, IDAHO AND HAVE A SAFE TRIP HOME!



